Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Spokane, WA

May 17, 2020Benewah County, Latah County, Idaho; Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 17, 2020, 3:21 PM PDT for Benewah County, Latah County, Idaho; Whitman County, Washington. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2020, 3:21 PM PDT (22:21 UTC)
Expired
May 17, 2020, 4:00 PM PDT
In force
39 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Benewah County, ID, Latah County, ID, Whitman County, WA

The radar

The Spokane radar (KOTX), 96 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS56 KOTX 172221
SVROTX
IDC009-057-WAC075-172300-
/O.NEW.KOTX.SV.W.0003.200517T2221Z-200517T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
321 PM PDT Sun May 17 2020

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northwestern Latah County in the Panhandle of Idaho...
  South central Benewah County in the Panhandle of Idaho...
  Eastern Whitman County in eastern Washington...

* Until 400 PM PDT.

* At 321 PM PDT, a severe thunderstorm was located 7 miles west of
  Potlatch, or 12 miles north of Moscow, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Potlatch, Palouse, Onaway, Harvard, Princeton, Sanders and Emida. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4685 11718 4691 11721 4723 11663 4691 11653
TIME...MOT...LOC 2221Z 236DEG 37KT 4691 11706 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SB
1 follow-up statement
393 
WWUS56 KOTX 172251
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
351 PM PDT Sun May 17 2020

WAC075-172300-
/O.CAN.KOTX.SV.W.0003.000000T0000Z-200517T2300Z/
Whitman WA-
351 PM PDT Sun May 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WHITMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4700 11704 4723 11664 4722 11662 4701 11656
      4699 11657 4695 11700 4695 11704
TIME...MOT...LOC 2250Z 236DEG 37KT 4708 11670 

$$

IDC009-057-172300-
/O.CON.KOTX.SV.W.0003.000000T0000Z-200517T2300Z/
Latah ID-Benewah ID-
351 PM PDT Sun May 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR NORTHWESTERN LATAH AND SOUTH CENTRAL BENEWAH COUNTIES...

At 350 PM PDT, a severe thunderstorm was located 14 miles northeast
of Potlatch, or 17 miles south of St. Maries, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emida and Sanders. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4700 11704 4723 11664 4722 11662 4701 11656
      4699 11657 4695 11700 4695 11704
TIME...MOT...LOC 2250Z 236DEG 37KT 4708 11670 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:26 PM PDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 17, 1:26 PM PDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
126 PM PDT Sun May 17 2020

.SYNOPSIS...
Today will be wet with widespread showers and thunderstorms. Some
thunderstorms are expected to become strong, with the potential
for isolated wind damage and hail over extreme eastern Washington
and the Idaho Panhandle. The wet weather continues through next
week, with the highest threat around for more moderate to heavy
precipitation coming into eastern Washington and Idaho Wednesday.

&&

.DISCUSSION...
This evening and tonight: Scattered showers and thunderstorms
will remain possible through this evening with the region
remaining under diffluent flow on the northeastern periphery of a
deep low along the OR Coast. The main threat for strong or severe
storms will be through 7-8PM then we will be look for more
generalized showers and embedded thunder through 1-2AM. Heavy
rainfall, hail, and gusty winds will remain a concern with the
stronger cells early this evening. With the loss of daytime
heating, rain showers overnight will become increasingly lighter
and additional rainfall amounts after this evening's storms will
be around a tenth of an inch or less.

Monday: The upper low off the OR Coast will undergo some stretching and wobble into N CA.  A second piece of energy looks
to pinch off over OR and continue to sling weak slugs of energy into Ern WA and N ID.  This will continue to bring
widely scattered showers and thunderstorms Monday.  Storms moving to the north and northwest across Central WA will
bring a threat for heavy rainfall and will need to be monitored closely as they interact with burn scars.  These storms
will form in an environment characterized by CAPES of 300-600 J/kg and shear of 25 kts or less.

Storms over southeastern WA and N ID will have a better potential to become a bit more organized with the upper-level jet
remaining along the MT/ID border supplying effective shear values of 40-50kts.  With ample heating, we could be seeing
CAPES returning between 500-1000 J/kg and a few cells capable of hail and strong wind gusts.  Best guess at this time
would be along and south of a line from Prichard, ID to La Crosse, WA.  If you have outdoor plans, be prepared for
another active weather day and have your plans in place to take shelter in the event a storm comes your way. SREF
probabilities for severe storms are significantly less than the progs should for Sunday but cannot rule out a few of
these stronger cells. /sb

Tuesday through Sunday... The strong upper trof that is bringing
strong thunderstorms to the area today will drift inland through
early next week. By Tuesday, the trof axis will be N-S from
central WA down through western Nevada and southern California.
The flow around this feature brings the divergence aloft over
Idaho and western Montana. This is a favorable setup for several
rounds of moderate to heavy rainfall Tuesday through Thursday.

This will be our main concern getting into midweek as heavy rain
over the same areas could cause small stream and mainstem river
flooding, particularly over the Idaho Panhandle. Rainfall amounts
in excess of 1-2" is not out of the question with anomalously
moist atmosphere and favorable dynamics. As the trof edges slowly
to the east, the pressure gradient increases and winds increase
out of the southwest. This is a bit alarming for eastern WA and
the ID panhandle as thunderstorms are still in the forecast so any
strong storms that develop could produce local gusty winds. This
will be an active pattern through Thursday this week.

Late in the week, the trof weakens and moves into the northern
plains while another trof approaches out of the west. Between
these two features will be a brief period of upper level ridging,
allowing the region to dry out. By the weekend, temperatures will
climb back into the 70s with just a few mountain showers
possible.

The extended forecast has more ridging in our future...meaning
temperatures remaining warm, drying out, and rising mainstem
rivers.  /AB

&&

.AVIATION...
18Z TAFS:

STRONG THUNDERSTORMS POSSIBLE ACROSS EXTREME EASTERN WASHINGTON
AND IDAHO PANHANDLE THIS AFTERNOON AND EVENING

This afternoon and evening will feature active weather across the
aviation area. Thunderstorms are starting to form across the
basin and will continue to form eastward with time through the
afternoon and into the early evening. Strongest thunderstorms with
isolated severe wind gusts and moderate to large hail up to
around 1 inch in diameter will be possible between 2100-0300Z.
Favored areas for isolated severe thunderstorms will be from the
Blue Mountains to the Central Panhandle Mountains, including the
KLWS and KPUW TAF sites. Although confidence is less, Colville to
Sandpoint to Spokane-Coeur d'Alene will also see a chance for
strong thunderstorms. This activity will clear east this evening
and scattered showers will remain possible through the overnight
hours.  /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  68  47  66  48  61 /  60  60  40  30  40  80
Coeur d'Alene  48  68  48  65  48  56 /  80  60  40  40  50  90
Pullman        46  65  45  61  45  56 /  80  70  50  40  60  90
Lewiston       53  70  52  66  52  61 /  70  70  40  40  60  90
Colville       45  71  45  72  48  65 /  80  70  40  40  30  60
Sandpoint      49  68  49  66  49  57 /  80  70  50  50  50  90
Kellogg        48  65  48  61  49  53 /  80  80  50  50  70  90
Moses Lake     46  72  48  72  49  72 /  20  50  30  20  10  30
Wenatchee      47  69  49  70  51  68 /  30  60  30  20  10  20
Omak           47  71  48  71  50  71 /  50  60  40  40  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 17, 6:11 AM PDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
611 AM PDT Sun May 17 2020

WAZ031>033-035>038-181315-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-
611 AM PDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected through the afternoon
and into this evening. Some thunderstorms are expected to become
strong with isolated damaging wind gusts and hail up to the size
of quarters possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered showers with embedded thunderstorms are also expected
on Monday with brief heavy rain, gusty winds and small hail
possible.

In addition, a band of moderate to heavy rain may develop over
extreme eastern Washington Tuesday night into Wednesday. Minor
flooding and sharp rises on small streams will be possible. Minor
debris flows or mud slides will be possible in steep terrain.

IDZ001>004-026-027-181315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-
611 AM PDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected through the afternoon
and into this evening. Some thunderstorms are expected to become
strong with isolated damaging wind gusts and hail up to the size
of quarters possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered showers with embedded thunderstorms are also expected
on Monday with brief heavy rain, gusty winds and small hail
possible.

In addition, a band of moderate to heavy rain will develop tuesday
night into Wednesday. Minor flooding on rivers and small streams
will be possible, as well as debris flows or mud slides in steep
terrain.

WAZ034-041>044-181315-
Moses Lake Area-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
611 AM PDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms containing heavy rain will increase the risk for
flooding or debris flows near burn scars today. Flash flooding
appears low as thunderstorms will be moving quickly.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Afternoon thunderstorms are expected on Monday. Burn scars will
need to be monitored for flooding and debris flows. Storms will
be slow moving but also not as wet as Sunday, so the potential for
flash flooding still remains low.

In the hours before

Special weather statement, May 17, 1:35 PM PDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Spokane WA
135 PM PDT Sun May 17 2020

WAZ031>033-172115-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
135 PM PDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARFIELD AND
SOUTHEASTERN WHITMAN COUNTIES UNTIL 215 PM PDT...

At 134 PM PDT, Doppler radar was tracking a strong thunderstorm over
Pomeroy, or 19 miles northeast of Dayton, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pomeroy, Wawawai and Mayview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4641 11772 4644 11772 4644 11774 4647 11774
      4677 11735 4650 11715 4638 11767
TIME...MOT...LOC 2034Z 226DEG 37KT 4647 11762

SB
Special weather statement, May 17, 2:07 PM PDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Spokane WA
207 PM PDT Sun May 17 2020

WAZ032-033-172145-
Washington Palouse WA-Lower Garfield and Asotin Counties WA-
207 PM PDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARFIELD AND
CENTRAL WHITMAN COUNTIES UNTIL 245 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Pomeroy, or 24 miles west of Pullman, moving north at
30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Endicott and Dusty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4663 11766 4663 11775 4699 11773 4689 11742
TIME...MOT...LOC 2106Z 198DEG 25KT 4668 11768

SB
Special weather statement, May 17, 2:40 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
240 PM PDT Sun May 17 2020

WAZ033-172230-
Washington Palouse WA-
240 PM PDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITMAN COUNTY UNTIL
330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Colfax, or 16 miles northwest of Pullman, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colfax, Steptoe and Diamond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4680 11749 4684 11754 4714 11733 4696 11711
TIME...MOT...LOC 2140Z 215DEG 27KT 4686 11745

SB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:29 PM PDTSpecial Weather StatementOTXBenewah46 min
May 17, 4:14 PM PDTSpecial Weather StatementOTXBenewah46 min
May 17, 4:24 PM PDTSpecial Weather StatementOTXLatah51 min
May 17, 4:35 PM PDTSpecial Weather StatementOTXBenewah40 min
May 17, 4:59 PM PDTSpecial Weather StatementOTXBenewah31 min
May 17, 1:35 PM PDTSpecial Weather StatementOTXGarfield40 min
May 17, 1:52 PM PDTSevere Thunderstorm WarningOTXGarfield, Whitman38 min
May 17, 2:07 PM PDTSpecial Weather StatementOTXWhitman38 min
May 17, 2:40 PM PDTSpecial Weather StatementOTXWhitman50 min
May 17, 3:57 PM PDTSpecial Weather StatementOTXSpokane48 min
May 17, 4:57 PM PDTSpecial Weather StatementOTXWhitman33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.